Pain Medications Tied to Hearing Loss in Men
Common pain relievers could hurt your hearing.
A study suggests that taking aspirin, acetaminophen or ibuprofen two or more times a week may lead to hearing loss, particularly in younger men.
It has long been known that high doses of aspirin may cause reversible hearing loss and tinnitus, or ringing in the ears. And high doses of nonsteroidal anti-inflammatory drugs (NSAIDs) have been associated with hearing loss in some case reports.
But this is the first study to tie hearing problems to acetaminophen, which is sold over-the-counter in medications like Tylenol and Excedrin and in many combination cold therapies.
“Even though these analgesics are available in the drugstore without a prescription, these are still medications and there are potential side effects," says author Sharon Curhan, MD, who works at the Channing Laboratory in the Department of Medicine at Brigham and Women’s Hospital in Boston.
For this study, researchers from Harvard University, Brigham and Women’s Hospital, Vanderbilt University and the Massachusetts Eye and Ear Infirmary studied data taken from nearly 27,000 men between the ages of 40 and 74 who filled out questionnaires every two years for 18 years, starting in 1986.
Participants were asked a series of medical and demographic questions. They were also asked if they had been professionally diagnosed with hearing loss and if they regularly used aspirin, NSAIDs or acetaminophen. Regular use was defined as taking the medication at least twice a week. Nearly 3,500 cases of hearing loss were reported.
“Our findings were striking,” Dr. Curhan says.
The strongest associations were seen in men younger than age 50. Among this age group, regular use of acetaminophen nearly doubled the likelihood of hearing loss. Regular aspirin use increased the chances of hearing loss by 50 percent, and regular NSAID use made hearing loss 61 percent more likely in men younger than 50.
“We found that the magnitude of the relation between regular analgesic use and hearing loss was greatest in younger men. This may be because the relative contribution of regular analgesic use to hearing loss may be greater in younger individuals before the cumulative effects of age and other factors have accrued,” Dr. Curhan says.
This study did not look at the biological mechanisms that are causing this, but researchers have their theories.
It's likely that aspirin and acetaminophen reduce blood flow to a small tube in the inner ear called the cochlea, which processes sound vibrations.
“Acetaminophen may deplete [a protein called] glutathione in the cochlea. Glutathione has been shown to protect the cochlea from damage, such as damage that may be caused by noise,” says Dr. Curhan.
Tom Abelson, MD, is a staff physician in the Department of Otolaryngology at the Cleveland Clinic’s Head and Neck Institute in Ohio. He says there is new and interesting information in this study.
“We’ve known for a long time that high-dose aspirin and NSAIDs like ibuprofen can be toxic to the ear. We didn’t really know it about acetaminophen, and assuming this is correct, we didn’t know about low but regular use causing it in younger people,” Dr. Abelson says.
But he says the study does have limitations, which the researchers themselves admit. Women were not tested and the male participants were predominately white, so the results might not translate to other racial groups. Participants self reported their diagnosis of hearing loss and scientists didn’t have information on lifetime noise exposure or the doses people were taking.
“What I would say to people is the same thing I say about any medication over the long term. You have to weigh the risks and benefits, and we now know a risk here that we didn’t know before,” Dr. Abelson says.
“Some hearing loss in some people is not a reason to not take a medication if not taking it will keep you from doing the things you need to do in your everyday life,” he continues. “For someone who won’t function well without this medication because they have arthritis, I don’t think this study is saying they should live in fear that they might go deaf. It just says they might get hearing loss.”
Dr. Curhan agrees. “Any change in medication use, whether prescription or non-prescription should be discussed with an individual's health-care professional in order to consider the risks and benefits and to investigate other possible alternatives.”
Researchers say it’s estimated that hearing loss affects 36 million people and approximately one-third of those affected are between the ages of 40 and 49.
Want to read more? Subscribe Now to Arthritis Today!